Note: Where available, the PDF/Word icon below is provided to view the complete and fully formatted document
 Download Current HansardDownload Current Hansard   

Previous Fragment    Next Fragment
Tuesday, 21 August 1984
Page: 13


Senator CROWLEY —Has the Minister representing the Minister for Health received, as I have, a letter from the Bayer Pharmaceutical Co.? Is he aware that a drug, fabahistin, which is manufactured by that company, has been withdrawn from the national health scheme list by the Pharmaceutical Benefits Advisory Committee because of concern about reports of agranulocytosis-a blood disease-associated with the drug? Is he further aware that the Bayer Co. says that it will continue to make fabahistin available to doctors and their patients and urges doctors to maintain confidence in that product? Can the Minister say what criteria the Pharmaceutical Benefits Advisory Committee uses before deciding to withdraw a drug from the NHS listing? Given that the matters can be presumed to be serious, what comment does the Minister have about a drug company continuing to supply the prescription in the face of that decision?


Senator GRIMES —I am aware that fabahistin in its tablet and suspension forms was deleted from the pharmaceutical benefits list, effective I think from 1 August 1984. As Senator Crowley said, those deletions were made on the recommendation of the Pharmaceutical Benefits Advisory Committee because of the adverse reaction reports received by the Committee. The reactions were agranulocytosis and neutropenia, which I would have thought-as I am sure would Senator Crowley- were not trivial reactions, even though in each of the cases reported on removal of the offending substance the agranulocytosis or neutropenia has reverted to normal.

The Pharmaceutical Benefits Advisory Committee is an independent statutory committee, composed of six doctors who are nominated by the Australian Medical Association, one pharmacist nominated by the Pharmacy Guild of Australia, one pharmacist nominated by the Commonwealth Department of Health and one pharmacologist appointed by the Minister for Health. The Advisory Committee is not a government body in the true sense of the word; it is a statutory authority with statutory obligations.

Before recommending delisting of any drug the Pharmaceutical Benefits Advisory Committee asks the company concerned-in this case the Bayer Pharmaceutical Co.- to give reasons or provide evidence to show why the drug should not be delisted. That was done in this case, and the Committee was not convinced by the arguments put forward by Bayer.

Fabahistin is an antihistamine. There are other antihistamines which have not been subject to adverse reaction reports. For that reason, the Pharmaceutical Benefits Advisory Committee was not prepared to recommend that this antihistamine should remain on the list. There are some 30 other antihistamine preparations in all sorts of strengths on the pharmaceutical list. I should have thought that there was adequate choice. A manufacturer able to produce evidence to refute the adverse reaction reports could apply to the PBAC for relisting. I was surprised, as was Senator Crowley, at the tone of the letter received from Bayer by medical practitioners throughout the country. As the company said, few reactions of agranulocytosis have been reported in the years in which fabahistin has been used, but I emphasise that this is not a minor reaction. The reaction is not easily detected. Sometimes the first evidence of such a condition may be a secondary infection, which may be very serious. For that reason, it is best left to each doctor to make an individual choice about whether to use this antihistamine or another. There are times when one must use to combat disease drugs which have side effects of this type but the possible benefits outweigh the possible side effects. I believe that that condition does not exist in this case. I expect that most doctors on reading this letter would be surprised at least by the company's complacent attitude to the reports of this serious side effect.